CHARLESTON, SOUTH CAROLINA. Doctors at the Medical University of South Carolina describe the case of a 49-year-old woman who developed symptoms of hypothyroidism despite the fact that she was taking 150 micrograms/day of L-thyroxine. The patient complained of headaches, dizziness, mood changes, depression, and lethargy. A blood test showed a thyroid-stimulating hormone (TSH) concentration of 21.85 IU/mL (normal range is 0.35 to 5.5 IU/mL) confirming the presence of hypothyroidism. The attending physicians were puzzled until the woman revealed that she was also taking three TUMS (calcium carbonate tablets) every day for osteoporosis prevention at the same time that she took her L- thyroxine medication. She was advised to take the thyroid medication and the TUMS at separate times and eight months later her TSH level was back to normal. The doctors believe that the calcium carbonate chelated the thyroxine and thereby prevented it from being absorbed into the blood stream.
Butner, Lorie E., et al. Calcium carbonate-induced hypothyroidism. Annals of Internal Medicine, Vol. 132, April 4, 2000, p. 595 (letter to the editor)